Serotonin is a natural chemical that's produced in the brain and is responsible for regulating our moods, sleep, emotions, memory, learning, appetites and much more. Sometimes referred to as a 'happy hormone' you wouldn't think too much serotonin could possibly be a bad thing but unfortunately this isn't true.
Too much serotonin released in the brain can be dangerous, even life threatening and people don't realize the potential danger they're putting themselves in if they combine certain drugs together or take too high of a dose. Some medications and illegal street drugs increase serotonin levels in the brain and when a person takes two of them at the same time, or takes too high of a dose, serotonin syndrome can occur because the level of serotonin becomes too high. Some of the medications and street drugs that can lead to serotonin syndrome include Triptans, SSRI's, and SSNRI's, Demerol, Dextromethorphan, LSD and ecstasy.
Triptans: Many people suffer from migraines which can be intense, pounding, excruciating headaches that often accompany queasiness, throwing up, and sensitivity to sounds and light. Triptan medications are often prescribed for relieving migraines and are available under various brand names.
Triptan Medication Brand Names
SSRI's and SSNRI's: Selective Serotonin Reuptake Inhibitors (SSRI) and Selective Serotonin Norepinephrine Reuptake Inhibitor (SSNRI) are a class of medications called antidepressants and they are used in treating depression and other mood disorders. Antidepressant medications increase serotonin levels in the brain to help alleviate and reduce depression, anxiety and other mood symptoms.
SSRI Brand Names
SSNRI Brand Names
Demerol: Is the brand name for Meperidine and is prescribed painkiller that relieves moderate to severe pain.
Dextromethorphan: Falls into a category of medications referred to as antitussives and is used to relieve coughing temporarily. Dextromethorphan is prescribed by itself, or combined with antihistamines, cough suppressants, and decongestants.
LSD: Is a powerful hallucinogenic mood altering chemical that changes a person's mood, perception and their thoughts.
Ecstasy: (MDMA) is a synthetic (man-made) psychoactive stimulant drug that's commonly abused by young people attending raves and other recreational settings. Ecstasy is illegal in most countries and is classified as a Schedule 1 controlled substance by the DEA.
Symptoms of Serotonin Syndrome
There are symptoms associated with Serotonin Syndrome that can take place quickly within minutes or hours later which can include a rapid heartbeat, an increase in blood pressure, rapid changes in blood pressure, increased body temperature, agitation, restlessness, hallucinations, diarrhea, nausea, vomiting, and over-active reflexes.
Treating Serotonin Syndrome can be difficult and even deadly so a person needs to receive help quickly and be completely honest about the medications or drugs they have taken. If any other drugs were used such as LSD, Demerol (meperidine) or dextromethorphan for non-medical reasons, being honest can save your life. Treating serotonin syndrome can include medications like Valium or Ativan, Periactin, and other medicines and fluids, depending on the treatment needs of the patient. Most people are very responsible with their medications and take them only as directed by their physician and would never mix medicines together without first seeking advice from their doctor but, some people aren't as careful. Some people take medications that are prescribed to someone else instead of going to their own doctor or share their medicines with others without realizing just how dangerous this can be.
Serotonin Syndrome can take place accidentally if a person is taking an antidepressant along with Demerol or any other serotonin enhancing drug that causes a person's serotonin level to increase and reach a dangerous level.
Polydrug Abuse Can Lead to Serotonin Syndrome
Unfortunately today many people are abusing Ecstasy, painkillers like Demerol (Meperidine) and cough medications like Dextromethorphan and they're unaware of the dangers involved with abusing them, not to mention the risks associated with combing drugs. Polydrug use is very common today among many young people. Combining more than one drug together in order to achieve certain euphoric effects is a dangerous trend today. Serotonin Syndrome can lead to death if a person doesn't receive the medical treatment they need quickly because if gone untreated, the symptoms will only get worse.